Format

Send to

Choose Destination
Eur J Intern Med. 2006 Jul;17(4):254-9.

Torsades de pointes induced by antibiotics.

Author information

1
Department of Internal Medicine "D", Tel-Aviv Sourasky Medical Center, 6 Weizman Street, Tel Aviv 64239, Israel.

Abstract

BACKGROUND:

Several frequently used antibiotics are associated with an arrhythmia called "torsades de pointes" (TdP). This potentially fatal arrhythmia is considered unpredictable.

METHODS:

In order to investigate the prevalence of risk factors for TdP prior to initiation of antibiotic therapy, we conducted a literature search for all published reports on TdP induced by antibiotics and we asked pharmaceutical companies for additional unpublished reports.

RESULTS:

We studied 61 reports on 78 patients with TdP induced by antibiotics. Female gender was the most common risk factor for TdP: 66.7% (n=52) of all patients were women. Advanced heart disease and concomitant use of a QT interval-prolonging agent or an inhibitor of liver drug metabolism were also frequently present (59% and 48.7%, respectively). Most patients had at least one and 58 patients (74.3%) had two risk factors or more for TdP prior to initiation of antibiotic therapy.

CONCLUSION:

Contrary to common belief, TdP induced by antibiotics may be predictable by simple history-taking and by obtaining a baseline electrocardiogram. We wish to draw attention to risk factors for TdP prior to the initiation of antibiotic therapy.

PMID:
16762774
DOI:
10.1016/j.ejim.2005.12.003

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center